Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

June 5, 2019Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 5, 2019, 7:21 PM MDT for Kiowa County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 7:21 PM MDT (01:21 UTC)
Expired
Jun 5, 2019, 7:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS85 KPUB 060121
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Wed Jun 5 2019
 
COZ095-096-098-060145-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
721 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTH
CENTRAL KIOWA COUNTIES UNTIL 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brandon, or 24 miles north of Lamar, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chivington, Brandon, Neenoshe Reservoir, Neegronda Reservoir, Queens
Reservoir and Sweetwater Reservoir.

LAT...LON 3849 10245 3839 10237 3815 10264 3837 10283
TIME...MOT...LOC 0120Z 055DEG 13KT 3841 10247 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 5, 3:05 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 5, 3:05 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MDT Wed Jun 5 2019

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM MDT Wed Jun 5 2019

An upper low will continue tracking across NM into tonight, and will
move over the TX panhandle by Thu morning.  This system is bringing
deep and moist upslope flow to the area, with widespread showers and
scattered thunderstorms to the mtns and high valleys.  There will
continue to be the threat of flash flooding into the evening hours
on the Hayden Pass, Junkins and Spring burn scars.  Over the eastern
plains, there may be scattered showers and thunderstorms this
evening, but closer to the southern border, chances for precip will
be higher. Chances for precip will mostly end by late night, but the
far southeast plains may see some lingering precip into the late
night hours.

On Thu as the upper low moves away from the area, it will be a bit
drier over the area as a weak upper ridge moves overhead.  However,
there will still be enough moisture and instability over the area
for scattered showers/tstms over the mtns and high valleys.  The NAM
also shows a chance for some continued wrap-around precip associated
with the upper low, over the far eastern plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 305 PM MDT Wed Jun 5 2019

On Friday and upper trof moves over the northwest U.S., and the
flow aloft starts to become more southwesterly. A weak disturbance
may move thru the flow acrs southern CO thru the day Fri and we
will likely see some showers/tstms over the mtns and high valleys,
and then as the disturbance moves acrs the area, the activity
will likely spread east acrs the plains in the late afternoon and
evening.

Saturday looks dry over most or all of southern CO, and it looks
like the warmest day, with breezy southwest winds in the mtns and
high valleys. An upper trof will be moving acrs MT and WY and most
or all precip is forecast to stay north of the area. Highs acrs the
plains will be in the mid 80s to lower 90s, and in the 70s to lower
80s in the high valleys.   As that upper trof moves into the
northern plains states, it sends a front south and into southeast CO
Sun morning, and it looks like a fairly strong front. The forecast
models show precip acrs portions of the southeast plains behind the
front.  The GFS main has precip of the far southeast plains, while
the EC has precip acrs all the southeast plains and the eastern mtns.
Temps will be much cooler on Sun acrs the southeast plains.

Northwest flow is then expected acrs the area Mon thru Wed, with
daily chances for mainly afternoon and evening showers and tstms,
especially over and near the mtns.  Wed there will be the
possibility of more moist upslope flow over the eastern plains and
better chances for rain.&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 305 PM MDT Wed Jun 5 2019

Chances for showers and thunderstorms will continue into the evening
hours but by late night, chances should end. On Thu, the KPUB area
may not see any showers or tstms, but KCOS and KALS may see some in
the vicinity in the afternoon and evening hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ072-074-077-
079-087.

&&

SHORT TERM...28
LONG TERM...28
AVIATION...28
Hazardous weather outlook, Jun 5, 11:12 AM MDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1112 AM MDT Wed Jun 5 2019

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1112 AM MDT Wed Jun 5 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and embedded thunderstorms are
expected into this evening over southern Colorado. Locally heavy
rain over the eastern mountains, may affect the recent Hayden
Pass, Junkins and Spring burn scars, therefore a Flash Flood Watch
is in effect over these locations into the evening.

Across the I-25 corridor and the southeast plains, one or two
storms could become severe. Hail around the size of quarters, and
wind gusts around 60 mph, will be the primary severe storm risks.

Lightning will be a hazard with all storms. The other risks with
non-severe storms will include gusty outflow winds up to 50 mph,
and with stronger storms, there will be the potential for heavy
rain, and hail up to the size of nickels.

High and fast water flow can be expected in creeks, streams and
rivers, for at least the next several days in and near the high
country.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms will be possible
across the mountains on Thursday. The main threat with
thunderstorms will be locally heavy rainfall, dangerous cloud to
ground lightning, and wind gusts up to 45 mph. Some small hail up
to 1/2 inch in diameter will be possible with any isolated
stronger storms. Localized flash flooding will be possible on
newer burn scars if they take a direct hit from a more intense
thunderstorm.

The focus for showers and thunderstorms will shift eastward,
Friday and Saturday with the potential for a strong storm or two
across the plains. Hail up to the size of nickels and wind gusts
up to 50 mph will be the primary storm threats.

Warmer weather will spread into western areas on Friday and across
all areas on Saturday. This will lead to increased snow melt over
the mountains with creeks and rivers expected to run high.

Scattered thunderstorms return to southern Colorado for Sunday
through Tuesday, with the main risks being locally heavy
rainfall, lightning, small hail, and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

28/28

In the hours before

Special weather statement, Jun 5, 2:09 PM MDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT Wed Jun 5 2019

COZ081-082-084-085-052045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
209 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Colorado Springs, moving west at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Air Force Academy, Manitou Springs, Green Mountain
Falls, Crystola, Chipita Park, Peterson AFB, Cimarron Hills, Cascade
and Stratmoor.

LAT...LON 3897 10470 3880 10467 3873 10499 3896 10503
TIME...MOT...LOC 2009Z 082DEG 16KT 3888 10478

BC
Special weather statement, Jun 5, 2:50 PM MDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Wed Jun 5 2019

COZ081>083-085-052115-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
250 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 315 PM
MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Carson, or near Colorado Springs, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Fort Carson,
Security, Peterson AFB, Security-Widefield and Cimarron Hills.

LAT...LON 3886 10471 3873 10465 3857 10493 3883 10504
TIME...MOT...LOC 2049Z 070DEG 13KT 3875 10479

BC
Local storm report, Jun 5, 2:57 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      6 SE LA VETA PASS       37.53N 105.11W
06/05/2019                   HUERFANO           CO   EMERGENCY MNGR

            WATER FLOWING OVER THE ROAD AT COUNTY ROAD
            442 JUST WEST OF COUNTY ROAD 441.

&&
Special weather statement, Jun 5, 3:52 PM MDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
352 PM MDT Wed Jun 5 2019

COZ094-097-052215-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
352 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
SOUTHWESTERN BENT COUNTIES UNTIL 415 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Higbee, or 32 miles south of North La Junta,
moving southwest at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas and southwestern Bent Counties.

LAT...LON 3765 10330 3750 10317 3730 10342 3753 10363
TIME...MOT...LOC 2152Z 056DEG 23KT 3754 10332

BC
Special weather statement, Jun 5, 6:41 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
641 PM MDT Wed Jun 5 2019

COZ096-098-060130-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
641 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 730 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheridan Lake, or 27 miles west of Tribune, moving southwest at 5
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Prowers and southeastern Kiowa Counties.

LAT...LON 3847 10227 3840 10215 3819 10226 3835 10253
TIME...MOT...LOC 0040Z 043DEG 6KT 3840 10225

Hodanish
Special weather statement, Jun 5, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Wed Jun 5 2019

COZ095-096-098-060145-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
721 PM MDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTH
CENTRAL KIOWA COUNTIES UNTIL 745 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brandon, or 24 miles north of Lamar, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chivington, Brandon, Neenoshe Reservoir, Neegronda Reservoir, Queens
Reservoir and Sweetwater Reservoir.

LAT...LON 3849 10245 3839 10237 3815 10264 3837 10283
TIME...MOT...LOC 0120Z 055DEG 13KT 3841 10247

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:41 PM MDTSpecial Weather StatementPUBKiowa49 min
Jun 6, 4:50 PM MDTAreal Flood AdvisoryPUBCostilla115 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.